Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 9, 2009, 1:57 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2009, 1:57 PM CDT (18:57 UTC)
- Expired
- Aug 9, 2009, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Green County, WI, Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:00 PM CDT | HEAVY RAIN 2 | Shullsburg, WI | 2.00 IN FIRST ROUND OF RAIN. 0.75 IN SECOND ROUND |
| Aug 9, 2:15 PM CDT | FLASH FLOOD | Monroe, WI | FLASH FLOODING OF ROADS IN MONROE. |
| Aug 9, 2:30 PM CDT | FLASH FLOOD | Monroe, WI | DELAYED REPORT FROM WKOW. SOME BACKYARDS AND STREETS WERE FLOODED TO A DEPTH OF 2.5 FEET. CREWS WERE CALLED IN TO PUMP OUT WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMKX 091857 FFWMKX WIC045-065-092200- /O.NEW.KMKX.FF.W.0010.090809T1857Z-090809T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 157 PM CDT SUN AUG 9 2009 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN GREEN COUNTY IN SOUTH CENTRAL WISCONSIN SOUTHERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 500 PM CDT * AT 153 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER FLOWING OVER FARM FIELDS AND COUNTY ROAD W EAST OF NEW DIGGINGS. THE WATER IS COVERING THE ROAD ABOUT 1.5 FEET DEEP. RADAR INDICATES 1.5 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR FROM THUNDERSTORMS. THE SAME STORMS WILL ENTER GREEN COUNTY BY 2 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BRODHEAD...DARLINGTON...MONROE...ALBANY...ARGYLE...BENTON...MONROE AIRPORT AND SHULLSBURG. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4271 9041 4271 8936 4250 8937 4251 9041 $$ BORGHOFF
3 follow-up statements
000 WGUS73 KMKX 091924 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 224 PM CDT SUN AUG 9 2009 WIC045-065-092200- /O.CON.KMKX.FF.W.0010.000000T0000Z-090809T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREEN WI-LAFAYETTE WI- 224 PM CDT SUN AUG 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN LAFAYETTE AND SOUTHERN GREEN COUNTIES... AT 223 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONROE AIRPORT...DARLINGTON...BRODHEAD...ARGYLE AND ALBANY. * AT 153 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER FLOWING OVER FARM FIELDS AND COUNTY ROAD W EAST OF NEW DIGGINGS. THE WATER IS COVERING THE ROAD ABOUT 1.5 FEET DEEP. RADAR INDICATES 1.5 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR FROM THUNDERSTORMS. THE SAME STORMS WILL ENTER GREEN COUNTY BY 2 PM. * AT 215 PM CDT...A NWS EMPLOYEE REPORTED STREET FLOODING IN AND AROUND THE CITY OF MONROE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BRODHEAD...DARLINGTON...MONROE...ALBANY...ARGYLE...BENTON...MONROE AIRPORT AND SHULLSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4271 9041 4271 8936 4250 8937 4251 9041 $$ FRANKS
000 WGUS73 KMKX 092006 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 306 PM CDT SUN AUG 9 2009 WIC045-065-092200- /O.CON.KMKX.FF.W.0010.000000T0000Z-090809T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREEN WI-LAFAYETTE WI- 306 PM CDT SUN AUG 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN LAFAYETTE AND SOUTHERN GREEN COUNTIES... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE THUNDERSTORMS MOVING INTO THE WARNED AREA. EXTREMELY HEAVY RAINFALL WITH AN ADDITIONAL 1 TO 2 INCHES OF ACCUMULATION WILL AFFECT AREAS ALREADY SATURATED FROM EARLIER RAINS. SMALL CREEKS SOUTH OF A DARLINGTON TO MONTICELLO LINE ARE SUSCEPTIBLE TO FLOODING FROM RUNOFF AND EXPECTED RAIN. TAKE PRECAUTION TO PROTECT LIFE AND PROPERTY BEFORE THE NEXT ROUND OF RAIN ARRIVES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONROE AIRPORT...DARLINGTON...BRODHEAD...ARGYLE AND ALBANY PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4271 9041 4271 8936 4250 8937 4251 9041 $$ FRANKS
000 WGUS73 KMKX 092102 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 402 PM CDT SUN AUG 9 2009 WIC045-065-092200- /O.CON.KMKX.FF.W.0010.000000T0000Z-090809T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREEN WI-LAFAYETTE WI- 402 PM CDT SUN AUG 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN LAFAYETTE AND SOUTHERN GREEN COUNTIES... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THIS IS THE SECOND IN A SERIES OF THUNDERSTORMS TO MOVE OVER THE AREA LATE THIS AFTERNOON AND EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONROE AIRPORT...DARLINGTON...BRODHEAD...ARGYLE AND ALBANY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR SOUTHEASTERN WISCONSIN. && LAT...LON 4271 9041 4271 8936 4250 8937 4251 9041 $$ DAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:29 AM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Aug 9, 7:29 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
729 AM CDT SUN AUG 9 2009
.UPDATE...
CURRENT LAPS ANALYSIS HAS BROAD AREA OF 700 MB TEMPS ABOVE +13C
OVER SOUTHERN WISCONSIN. THIS IS CONFIRMED BY AVAILABLE 12Z
SOUNDINGS. GIVEN THE INITIAL SHORT WAVE HAS PULLED AWAY AND LOW
LEVEL JET REMAINS VEERED...LOOKS LIKE WEAK SUBSIDENCE WILL PERSIST
UNTIL ASCENT AHEAD OF NEXT SHORT WAVE IN NEBRASKA APPROACHES THIS
AFTERNOON AND ESPECIALLY TONIGHT.
THUS...REMOVED ALL POPS THROUGH 18Z AND DECREASED CLOUD COVER A
BIT.
&&
.MARINE...
AS FLOW WENT SOUTHWEST...MILWAUKEE GLERL SITE JUMPED ABOUT 20
DEGREES AND ALL HINT OF FOG IN MILWAUKEE HARBOR AREA IN WEB
CAMERAS VANISHED. WEB CAMERAS FROM PORT WASHINGTON TO SHEBOYGAN
AND CMAN DATA SUGGESTS THAT DENSE FOG HANGS ON FOR NORTHERN ZONES
SO ONLY DROPPED THE NORTH POINT LIGHT TO WIND POINT ZONE FROM
DENSE FOG ADVISORY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
WIZ058-059-063>066-068>072.
LM...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR LMZ643-644.
&&
AVIATION/MARINE...CRAVEN/02Hazardous weather outlook, Aug 9, 10:55 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1055 AM CDT SUN AUG 9 2009 WIZ046-047-051-052-056>060-062>072-101100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1055 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS AFTERNOON...FROM NOON UNTIL 7 PM. THIS INCLUDES THE MADISON...JANESVILLE...MILWAUKEE...RACINE...AND KENOSHA AREAS. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHERN WISCONSIN UNTIL 6 PM. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE TODAY INTO TONIGHT. A WEAK COLD FRONT IS EXPECTED TO SAG SOUTH THROUGH WISCONSIN TODAY AND TONIGHT. THE MAIN THREATS WITH ANY OF THE STORMS APPEAR TO BE DAMAGING WINDS AND HEAVY DOWNPOURS. ONE CLUSTER OF SEVERE STORMS WILL SHIFT EAST FROM IOWA AND ROLL ACROSS SOUTHERN WISCONSIN BETWEEN 1 PM AND 5 PM...WHILE MORE ORGANIZED STORMS WILL BE POSSIBLE AGAIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND PERHAPS TONIGHT. LMZ643>646-101100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1055 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR AREAS FOR PORT WASHINGTON TO WINTHROP HARBOR UNTIL 3 PM FOR GUSTY SOUTHWEST WINDS OF 15 TO 25 KNOTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS SOUTH OF PORT WASHINGTON UNTIL 6 PM. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT APPEARS TO BE HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. COLLAR WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Aug 9, 11:03 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND DMG NEW BERLIN 42.97N 88.13W
08/08/2009 WAUKESHA WI TRAINED SPOTTER
DELAYED REPORT. TREE 8 INCHES IN DIAMETER BLOWN DOWN INTO
WOODLAND CT RD. WIND ESTIMATED 50MPH.
&&
ZABELSpecial weather statement, Aug 9, 12:35 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1235 PM CDT SUN AUG 9 2009 WIZ067-091800- LAFAYETTE- 1235 PM CDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM LIKELY TO AFFECT LAFAYETTE COUNTY... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 68 MILES WEST OF DARLINGTON...MOVING EAST AT 45 MPH. THE STORM WILL REACH WESTERN LAFAYETTE COUNTY AROUND 125 PM. THIS STORM HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO A BIG HAZRAD WITH THIS STORM. A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED IN THE NEXT 30 MINUTES IF THIS STORM CONTINUES TRACKING TOWARD LAFAYETTE COUNTY. BORGHOFF
Special weather statement, Aug 9, 1:51 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 151 PM CDT SUN AUG 9 2009 WIZ068-091915- GREEN- 151 PM CDT SUN AUG 9 2009 ...STRONG TO SEVERE THUNDERSTORM MOVING TOWARD GREEN COUNTY... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 22 MILES WEST OF MONROE...MOVING EAST AT 50 MPH. DAMAGING WINDS...LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MONROE AND MONROE AIRPORT BY 215 PM CDT... THIS STORM HAS BEEN ON A WEAKENING TREND...BUT IF IT RESTRENGTHENS AGAIN...A NEW SEVERE THUNDERSTORM WARNING WILL NEED TO BE EXTENDED INTO GREEN COUNTY. BORGHOFF
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:10 AM CDT | Marine Dense Fog Advisory | MKX | 5 hr | |
| Aug 9, 9:41 AM CDT | Small Craft Advisory | MKX | 9 hr | |
| Aug 9, 12:55 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 95 min |
| Aug 9, 2:25 PM CDT | Flash Flood Warning | MKX | Rock | 3 hr |
| Aug 9, 2:30 PM CDT | Flash Flood Watch | MKX | Dane, Green, Iowa, Jefferson, Kenosha, Lafayette and 5 more | 11 hr |
| Aug 9, 2:40 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 50 min |
| Aug 9, 3:01 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 59 min |
| Aug 9, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 44 min |
| Aug 9, 3:23 PM CDT | Special Marine Warning | MKX | 97 min | |
| Aug 9, 3:30 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine, Walworth, Waukesha | 3 hr |
| Aug 9, 3:40 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 50 min |
| Aug 9, 3:48 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 57 min |
| Aug 9, 4:16 PM CDT | Special Marine Warning | MKX | 59 min | |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson, Rock | 54 min |
| Aug 9, 4:22 PM CDT | Flash Flood Warning | MKX | Jefferson, Milwaukee, Racine, Walworth, Waukesha | 105 min |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth, Waukesha | 58 min |
| Aug 9, 4:51 PM CDT | Special Marine Warning | MKX | 114 min | |
| Aug 9, 5:01 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine, Waukesha | 59 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.